Discussions By Condition: I cannot get a diagnosis.

Yellow skin, don't eat carrots

Posted In: I cannot get a diagnosis. 0 Replies
  • Posted By: joshk1
  • September 29, 2008
  • 06:31 AM

My palms and the soles of my feet often look yellow, as do my fingers and sometimes my face. It all started about 2 years ago when I went to Costa Rica/Ecuador for ~6 months, and has persisted until now (living in Chicago). I had some diet changes then, but I've been eating the same food I had eaten before the trip for 1.5 years now. So, I doubt it's my diet.

I don't have any other associated symptoms, and no eye discoloration, etc. Doctors don't know what it could be.

Recent tests show I have high levels of beta carotene and normal liver function. My beta carotene level was >1.5 umol/L, and it says on the report that normal is .08-.80.

I don't eat carrots, sweet potatoes, or squash. Also, my hands might look yellow and then a few hours later they'll be normal. Sometimes the discoloration can change within a few minutes.

I used to take a multi-vitamin, but all I take now is amoxicillin for acne (have been on it for a long time now).

Jaundice has been ruled out, and all I'm told is to go to a nutritionist. However, I'm reluctant as this is a recent thing that has been persisting, and, like I said, I don't eat foods that are high in beta carotene.

I'm wondering if it could be something with my kidneys, but that's speculation. I doubt I acquired an auto-immune disorder against whatever protein degrades beta carotene. Any ideas? Any type of specialist I should go see?

Reply Flag this Discussion
Thanks! A moderator will review your post and it will be live within the next 24 hours.

Signs of a Psoriasis Flare

Know the five types of psoriasis and how to spot flares.

How Diabetes Medications Affect Your Appetite

Newer diabetes treatments can suppress appetite and aid weight loss.

What to Do For Dry Mouth

Try these tips to get your salivary glands back into action.

The Painkiller – Constipation Connection

Constipation is a common side effect of opioid and narcotic pain medicines.

9 Signs of Sensitive Skin

Is it sensitive skin or something else?